Tennessee, 2014

Flash Flood and Damaging Wind in Tennessee, July 23, 2014

July 23, 2014 · NWS MEG · 2 events in 1 county or zone

A cold front approached the Mid-South during the afternoon and evening hours of July 23rd, 2014. Showers and thunderstorms developed along the front and eventually evolved into a mesoscale convective complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front approached the Mid-South during the afternoon and evening hours of July 23rd, 2014. Showers and thunderstorms developed along the front and eventually evolved into a mesoscale convective complex. The complex brought severe storms into portions of West Tennessee which produced damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 23, 12:10 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 23, 12:10 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
110 PM CDT WED JUL 23 2014

.UPDATE...

UPDATED FOR 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1110 AM CDT WED JUL 23 2014/

DISCUSSION...

THE MIDSOUTH IS BETWEEN TWO SYSTEMS TODAY. THERE IS THE WEAK UPPER
LOW SITTING TO THE SOUTH NEAR NEW ORLEANS AND A COLD FRONT
APPROACHING FROM THE NORTH. THE WEAK UPPER LOW IS THROWING SOME
MOISTURE UP OVER NORTH MISSISSIPPI AND THIS SHOULD RESULT IN ISOLD-
SCT SHOWERS AND THUNDERSTORMS THIS AFTERNOON AS THE AIRMASS
CONTINUES TO DESTABILIZE. MEANWHILE TO THE NORTH...A COLD FRONT IS
PRESSING SOUTH. THIS FEATURE HAS KICKED OF AN AREA OF
THUNDERSTORMS NEAR THE CONFLUENCE OF THE OH/MS RIVERS. THESE
STORMS HAVE BEEN PROPAGATING SWWD THANKS TO THE DEEP NORTHEAST FLOW
ALOFT. THIS TREND WILL PROBABLY CONTINUE AND ADDITIONAL ACTIVITY
SHOULD DEVELOP ACROSS NORTHEAST ARKANSAS AND THE MO BOOTHEEL THIS
AFTERNOON...PER 13Z HRRR. UPPED POPS SLIGHTLY...TO 50 PERCENT
ACROSS MUCH OF THE NORTH WHILE DROPPING POPS BACK TO 20 PERCENT IN
THE MEMPHIS METRO AREA. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
LATER THIS AFTERNOON...ESPECIALLY ACROSS NORTHEAST ARKANSAS AND
THE MO BOOTHEEL. DAMAGING WINDS WILL BE THE MAIN THREAT. UPDATE
ALREADY OUT.

SJM

PREV DISCUSSION... /ISSUED 221 AM CDT WED JUL 23 2014/

AN UPPER LEVEL LOW LOCATED NEAR NEW ORLEANS WILL CONTINUE TO BRING
CHANCES FOR SHOWERS AND THUNDERSTORMS TO NORTHEAST MISSISSIPPI
TODAY. ALTHOUGH...THE SHOWERS AND THUNDERSTORMS HAVE DISSIPATED
OVER THE LAST COUPLE OF HOURS. EXPECT REDEVELOPMENT TO OCCUR BY
MID-MORNING WITH CHANCES INCREASING BY THE AFTERNOON HOURS. THE
SHOWERS AND THUNDERSTORMS MAY ALSO AFFECT PORTIONS OF WEST
TENNESSEE NEAR THE TENNESSEE RIVER.

MEANWHILE...A COLD FRONT WILL APPROACH THE MIDSOUTH TODAY. EXPECT
SOME SHOWERS AND POSSIBLY A FEW THUNDERSTORMS AHEAD OF THE FRONT
TO AFFECT NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS
MORNING. CHANCES WILL INCREASE BY THIS AFTERNOON ACROSS THIS AREA
AND INTO NORTHWEST TENNESSEE AS THE FRONT PUSHES INTO THE AREA.
CAN/T RULE OUT A FEW STORMS BECOMING STRONG TO SEVERE THIS
AFTERNOON INTO THIS EVENING. DAMAGING WINDS AND/OR LARGE HAIL
WOULD BE THE MAIN THREATS FROM THESE STORMS. HIGHS WILL BE IN THE
UPPER 80S TO LOWER 90S.

THE COLD FRONT WILL CONTINUE TO PUSH THROUGH THE REST OF THE
MIDSOUTH TONIGHT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL SHIFT
SOUTH TO SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI BY THE LATE
EVENING AND OVERNIGHT HOURS.

THURSDAY INTO FRIDAY...PLEASANT WEATHER WILL OCCUR BEHIND THE
FRONT AS SFC HIGH PRESSURE BUILDS INTO THE AREA FROM THE OHIO
VALLEY BRINGING COOLER AND DRIER AIR INTO THE MIDSOUTH. HIGHS ON
THURSDAY WILL BE IN THE LOWER TO MID 80S. LOWS THURSDAY NIGHT WILL
BE IN THE UPPER 50S TO MID 60S. THE HIGH WILL QUICKLY SHIFT EAST
BY FRIDAY BUT EVEN THOUGH WARMER TEMPERATURES ARE EXPECTED ON
FRIDAY THE DRY AIR WILL REMAIN IN PLACE THUS NOT FEELING AS WARM.

HOT AND HUMID CONDITIONS WILL RETURN ON SATURDAY AND WILL CONTINUE
UNTIL ANOTHER COLD FRONT PUSHES THROUGH THE AREA SUNDAY INTO
SUNDAY NIGHT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR
AHEAD OF THE FRONT.

BEAUTIFUL WEATHER WILL RETURN FOR THE BEGINNING AND MIDDLE PART OF
NEXT WEEK AS SFC HIGH PRESSURE SETTLES OVER THE REGION BEHIND THE
FRONT. HIGHS WILL BE IN THE LOWER TO MIDDLE 80S WITH LOWS LIKELY
IN THE UPPER 50S TO MID 60S.

&&

.AVIATION...

18Z TAF CYCLE

VFR AND POSSIBLY MVFR CONDITIONS ARE EXPECTED THROUGHOUT
THE FORECAST PERIOD. THUNDERSTORMS HAVE BEGUN TO MOVE INTO THE
AREA AHEAD OF A COLD FRONT EXTENDING FROME QUEBEC INTO THE
SOUTHERN PLAINS. THE HRRR MODEL HAS COVERAGE OF THESE STORMS
DECREASING AS THEY ENTER INTO THE REGION. ADDED VCTS FOR KJBR AND
KMKL THROUGH THIS EVENING. A LOW PRESSURE SYSTEM OVER THE NORTHERN
GULF HAS CAUSED THUNDERSTORM ACTIVITY OVER NORTH MISSISSIPPI SO I
ADDED VCTS AT KTUP. FOG IS POSSIBLE TONIGHT AT KTUP AND KMKL DUE
TO LIGHT WINDS AND LOWER LEVEL MOISTURE. WINDS WILL BE SOUTH AHEAD
OF THE FRONT AND WILL TURN TO THE NORTH AFTER THE FRONT PASSES
EACH TAF SITE BEGINNING WITH KJBR AROUND 00Z.

JPM3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 23, 12:32 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
132 PM CDT WED JUL 23 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-242045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
132 PM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE INTO THE MIDSOUTH THIS AFTERNOON INTO
TONIGHT. SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE MISSOURI
BOOTHEEL AND MUCH OF EASTERN ARKANSAS NORTH OF INTERSTATE 40. DAMAGING
WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT FROM THE STORMS.

ELSEWHERE ACROSS THE MIDSOUTH A FEW STORMS MAY BECOME STRONG TO
POSSIBLY SEVERE THIS AFTERNOON INTO TONIGHT. DAMAGING WINDS AND
LARGE HAIL WOULD BE THE MAIN THREAT FROM THESE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

SJM

In the hours before

Local storm report, Jul 23, 1:09 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     RECTOR                  36.26N 90.29W
07/23/2014                   CLAY               AR   PUBLIC

            ROOF TURBINE BLOWN OFF IN RECTOR.

&&

TLSJR

The radar

The Memphis radar (KNQA), 115 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Chester

When
July 23, 1:25 PM CST to 1:50 PM CST
Where
Chester County, 3.63 mi ENE of Henderson to Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.458, -88.616

Straight line winds knocked down power lines in Henderson.

Flash Flood, Chester

When
July 23, 2:11 PM CST to 4:00 PM CST
Where
Chester County, 4.48 mi SW of Mifflin to 1.31 mi NE of Deanburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.502, -88.634

A thunderstorm sat nearly stationary over Henderson for awhile. Numerous streets became flooded and were closed. A few county roads also became impassable. A total of 1.42 inches fell in 30 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534631, 534632.